MAUDE Adverse Event Report: COOK INC COOK ACCESS PLUS LUER-LOCK HIGH-VOLUME INFUSION INTRODUCER SET; DYB INTRODUCER, CATHETER

COOK INC COOK ACCESS PLUS LUER-LOCK HIGH-VOLUME INFUSION INTRODUCER SET; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Code Available (3191)
Date of Event 11/19/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this report indicate the information is unknown or unavailable.(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
The (b)(6) male patient was at hospital (#1) for ecmo (extra corporeal membrane oxygenation).Ecmo is a form of extracorporeal life support where an external artificial circuit carries blood from the patient to a gas exchange (oxygenator) and becomes enriched with oxygen, and carbon dioxide is removed.The blood then re-enters the patient circulation.Ecmo circuit blood is optimized to provide adequate patient support in the absence of native lung or heart function¿.This is a specialized treatment; which cannot be performed at the above mentioned hospital; therefore, ecmo retrieval personnel from another hospital (#2) came with equipment and the required product to perform this procedure.The user inserted the cook backflow cannula in the right superficial femoral artery on (b)(6) 2016.The patient was then transferred to the icu of the facility (#2).Approximately four hours post insertion, an icu doctor was inspecting the dressing/insertion site of the back flow cannula and moved the patient's leg, when the hub separated (came apart) from the catheter, causing an arterial hemorrhage.The doctor applied pressure, the catheter was rewired and a new device inserted.The catheter remained in the femoral artery until a new catheter was rewired/inserted.It is unknown if there are any adverse effects, the patient remains on ecmo.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, device history record, manufacturing instructions, specifications, and quality control was conducted during the investigation.Eight unopened devices from 2 different lots other than the reported device lot were returned to assist with this investigation.The devices were tensile tested to failure.All of the devices were found to meet the required minimum straight line tensile forces per iso specification; no device failures were noted.The actual complaint device nor samples from the suspect lot were returned for evaluation therefore, no physical examinations could be performed for the reported lot; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no actual product returned and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Measures have been initiated to address the issue.

Brand Name
COOK ACCESS PLUS LUER-LOCK HIGH-VOLUME INFUSION INTRODUCER SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6150877
Report Number1820334-2016-01488
Device Sequence Number16366101
Product Code DYB
UDI-Device Identifier00827002074040
UDI-Public(01)00827002074040(17)180828(10)6162595
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-FSSI-9.0-35-J-10.5
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2016
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR